Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 168, NWS Des Moines, IA

July 5, 2003Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2003, 9:04 PM CDT for Ringgold County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 9:04 PM CDT (02:04 UTC)
Expired
Jul 5, 2003, 9:45 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Ringgold County, IA

The radar

The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 5:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2840 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WUUS53 KDMX 060204
SVRDMX
IAC159-060245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
904 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RINGGOLD COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 945 PM CDT

* AT 901 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF MOUNT AYR MUNICIPAL
  AIRPORT...OR ABOUT 72 MILES SOUTHWEST OF DES MOINES...MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN RURAL AREAS OF
  SOUTH CENTRAL RINGGOLD COUNTY AND   IN RURAL AREAS OF
  SOUTHEASTERN RINGGOLD COUNTY.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT SUNDAY
MORNING FOR SOUTHERN IOWA.

LAT...LON 4088 9444 4059 9446 4060 9404 4087 9406

RUSSELL

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:00 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 5, 9:00 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT SAT JUL 5 2003

CUR COMPLEX OVR NEB SIG CONCERN.  PLAN TO ISSUE FFA FM U.S. HWY 30
TO U.S. HWY 20 CORRIDOR.

.DSM...FFA TNGT CNTRL THIRD OF IA

MS JUL 03
Hazardous weather outlook, Jul 5, 8:40 PM CDT, 24 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-061100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT

TWO ROUNDS OF THUNDERSTORMS WILL AFFECT IOWA TONIGHT.  THE FIRST
ROUND OVER SOUTHERN IOWA WILL SINK SOUTH SLOWLY DURING THE NIGHT.
WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE CENTRAL PART
OF IOWA ALONG THE INTERSTATE 80 CORRIDOR.

A LARGE COMPLEX OF SEVERE THUNDERSTORMS DEVELOPING OVER NORTH
CENTRAL AND NORTHEAST NEBRASKA WILL TRACK EAST-SOUTHEAST ACROSS IOWA
OVERNIGHT.  THEY WILL ENTER WESTERN IOWA BEFORE MIDNIGHT...THE DROP
EAST SOUTHEAST ACROSS THE STATE.  SEVERE STORMS ARE QUITE LIKELY
WITH THE MAIN THREAT BEING DAMAGING WINDS...WITH ISOLATED LARGE HAIL
ALSO POSSIBLE. AREAS ALONG AND SOUTH OF U.S. HIGHWAY 30 ARE MOST
FAVORED FOR HEAVY RAIN OVERNIGHT...AND WILL NEED TO BE MONITORED
CLOSELY FOR FLASH FLOODING...ESPECIALLY CONSIDERING THE LOCALLY
HEAVY RAINS THAT OCCURRED OVER AREAS NORTH OF INTERSTATE 80 SATURDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL LIKELY BE ONGOING EARLY SUNDAY ACROSS THE EASTERN
PORTION OF CENTRAL IOWA...BUT THE THREAT FOR SEVERE WEATHER AFTER
SUNRISE IS LOW. HOWEVER...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED
TO MOVE ACROSS NORTHERN IOWA LATE SUNDAY NIGHT...AFFECTING AREAS
MAINLY NORTH OF HIGHWAY 20 WITH POTENTIAL FOR MORE SEVERE
STORMS...MAINLY IN THE FORM OF DAMAGING WINDS AND LOCALLY HEAVY
RAIN. A FRONTAL BOUNDARY LOCATED NEAR THE IOWA MISSOURI BORDER WILL
PROVIDE THE FOCUS FOR ADDITIONAL THUNDERSTORMS MONDAY NIGHT MAINLY
ALONG AND SOUTH OF HIGHWAY 30. SEVERE STORMS ARE AGAIN POSSIBLE.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TUESDAY NIGHT OVER
CENTRAL IOWA...BEFORE QUIET WEATHER TAKES OVER WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT TONIGHT AND SUNDAY NIGHT OVER
ALL OF CENTRAL IOWA.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MS JUL 03

In the hours before

Local storm report, Jul 5, 7:12 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0712 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0616 PM    5 S CRESTON               IA   0.88 IN HAIL
07/05/03   UNION                          REPORTED BY LAW
                                          ENFORCEMENT.

BF
Local storm report, Jul 5, 7:13 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0713 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0639 PM    2 SE ORIENT               IA   0.88 IN HAIL
07/05/03   ADAIR                          REPORTED BY TRAINED
                                          SPOTTER.

BF
Local storm report, Jul 5, 7:31 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0731 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0714 PM    2 N HUMESTON              IA   1.75 IN HAIL
07/05/03   WAYNE                          REPORTED BY KCCI TV.

BF
Local storm report, Jul 5, 7:33 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0733 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0714 PM    2 N HUMESTON              IA   WIND DAMAGE
07/05/03   WAYNE                          LARGE TREE DOWN. HOME
                                          DAMAGED FROM HIGH WINDS.
                                          REPORTED BY SHERIFF.

BF
Local storm report, Jul 5, 8:06 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0806 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    2 W CARBON                IA   0.88 IN HAIL
07/05/03   ADAMS                          REPORTED BY TRAINED
                                          SPOTTER.

BF
Local storm report, Jul 5, 8:11 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0811 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0804 PM    ALLERTON                  IA   70 MPH TSTORM WIND
07/05/03   WAYNE                          TREES DOWN.

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:27 PM CDTSevere Thunderstorm WarningDMXDecatur63 min
Jul 5, 8:09 PM CDTSevere Thunderstorm WarningDMXWayne36 min
Jul 6, 12:09 AM CDTSevere Thunderstorm WarningDMXCrawford66 min
Jul 6, 12:56 AM CDTSevere Thunderstorm WarningDMXAudubon, Cass49 min
Jul 6, 1:25 AM CDTSevere Thunderstorm WarningDMXAdair, Guthrie50 min
Jul 6, 2:13 AM CDTSevere Thunderstorm WarningDMXHardin47 min
Jul 6, 4:11 AM CDTSevere Thunderstorm WarningDMXCass34 min
Jul 6, 7:20 AM CDTSevere Thunderstorm WarningDMXDallas40 min
Jul 6, 7:50 AM CDTSevere Thunderstorm WarningDMXMadison40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.